North Dakota, 2003

Hail in North Dakota, July 3, 2003

July 3, 2003 · NWS BIS · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 3, 1:15 PM CST, 7 hours 46 minutes earlier.

Area forecast discussion, Jul 3, 1:15 PM CST, 7 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
215 PM CDT THU JUL 3 2003

CONCERNS WILL BE THE CHANCE OF THUNDERSTORMS TONIGHT SOUTH...

CURRENT WEATHER TRENDS INDICATE SOUTHWEST FLOW ALOFT WITH 90 TO 120
KT JET WITH RIGHT REAR QUADRANT MOVING OVER SOUTHERN NORTH DAKOTA
TONIGHT. ALONG WITH THIS...AVN MODEL INDICATES LOW LEVEL
FRONTOGENESIS WITH VERTICAL MOTION FIELD ACROSS THE SOUTH BETWEEN
00Z-06Z. SAT TRENDS ALSO INDICATED BAND OF WEAK CONVECTION ACROSS
ERN MT THAT CONNECTS TO CENTRAL NORTH DAKOTA CONVECTION. WILL GO
WITH CHC TRW ACROSS THE SOUTH HALF TONIGHT UNTIL MIDNIGHT. 4TH OF
JULY SHOULD BE DOMINATED BY WEAK COOL AIR ADVECTION AND MORE
STABILITY...SO LOOKS LIKE A DRY AND PLEASANT 4TH FOR THE REGION.

BY SATURDAY...WEAK SHORTWAVE TROUGH MOVES INLAND INTO THE NORTHERN
PLAINS SAT EVENING AND NIGHT. AVN DOES KEY ON THIS FEATURE AS LOW
LEVEL JET DEVELOPS A GOOD BAROCLINIC ZONE WITH MCS TYPE SYSTEM. ETA
MODEL MUCH WEAKER WITH THIS FEATURE. AT THIS TIME...WILL KEEP CHANCE
OF THUNDERSTORMS IN PER THE AVN FOR CONTINUITY. UNDER THE INFLUENCE
OF BROAD SOUTHWEST FLOW ALOFT DYNAMICS SEEM REASONABLE FOR
THUNDERSTORMS.

AFTER THE WEEKEND TIME PERIOD...MIGRATION OF CLOSED UPPER LOW SHOULD
SIGNAL THE ONSET OF BROAD COOLING ACROSS THE REGION...WITH HIGHS
DROPPING INTO THE UPPER 70S NORTH BY MONDAY...WITH A SLOW WARMING
TREND BY THE MIDDLE OF THE WEEK.

.BIS...NONE

WA
Hazardous weather outlook, Jul 3, 3:05 PM CST, 5 hours 56 minutes before
041000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
405 PM CDT THU JUL 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE OF A SEVERE THUNDERSTORMS OVER PARTS OF
SOUTHWEST AND SOUTH CENTRAL NORTH DAKOTA TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

WA

In the hours before

Local storm report, Jul 3, 7:37 PM CST, 1 hour 24 minutes before
ZCZC BISLSRBIS ALL

TTAA00 KBIS DDHHMM

PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

837 PM CDT THU JUL 03 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0814 PM    MANDAN                    ND   1 INCH HAIL

07/03/03   MORTON                         REPORTED BY HAM RADIO

                                          OPERATOR.

NNNN
Local storm report, Jul 3, 7:41 PM CST, 1 hour 20 minutes before
ZCZC BISLSRBIS ALL

TTAA00 KBIS DDHHMM

PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

841 PM CDT THU JUL 03 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0822 PM    MANDAN                    ND   .88 INCH HAIL

07/03/03   MORTON                         REPORTED BY STORM

                                          SPOTTER.

NNNN
Special weather statement, Jul 3, 8:20 PM CST, 41 minutes before
NDZ022-034-035-042-045-040300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
920 PM CDT THU JUL 3 2003

...UPDATE TO SEVERE THUNDERSTORM WATCH NUMBER 628...

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM THE SEVERE
THUNDERSTORM WATCH...BURLEIGH...MORTON...SHERIDAN...GRANT AND SIOUX.

THIS MEANS BISMARCK...MANDAN...NEW SALEM...CARSON AND FORT YATES ARE
NO LONGER IN THE WATCH.

THE SEVERE THUNDERSTORM WATCH CONTINUES UNTIL MIDNIGHT CDT FRIDAY
MORNING FOR THE REST OF SOUTH CENTRAL NORTH DAKOTA.

SCHULTZ/HW
Special weather statement, Jul 3, 9:00 PM CST, 1 minute before
NDZ023-036-046-047-040330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1000 PM CDT THU JUL 3 2003

...UPDATE TO SEVERE THUNDERSTORM WATCH NUMBER 628...

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM THE SEVERE
THUNDERSTORM WATCH...EMMONS...KIDDER...WELLS AND LOGAN.

THIS MEANS THAT HARVEY...STEELE...LINTON AND NAPOLEON ARE NO LONGER
IN THE SEVERE THUNDERSTORM WATCH.

THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FRIDAY MORNING FOR PORTIONS OF SOUTH CENTRAL AND SOUTHEAST NORTH
DAKOTA.

SCHULTZ/HW

The radar

The Bismarck radar (KBIS), 111 km away, was scanning. The volume nearest the first event began at 03:01 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, McIntosh

When
July 3, 9:01 PM CST
Where
McIntosh County, 2 mi S of Wishek
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
46.217, -99.550

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2003Every state in 2003This day in weather historyWarnings in North Dakota, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378755.